Maine, 2020

High Wind in Maine, November 30, 2020

November 30, 2020 · NWS GYX · 5 events in 5 counties and zones

A potent area of low pressure tracked to the west of the region over the Great Lakes region on November 30th. Out ahead of the associated surface cold front was a strong southerly low level jet of 85kts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A potent area of low pressure tracked to the west of the region over the Great Lakes region on November 30th. Out ahead of the associated surface cold front was a strong southerly low level jet of 85kts. The trajectory of this jet tracked directly over the Gulf of Maine Monday evening. These strong winds were able to mix down to the surface along coastal Maine bringing with them wind gusts up to 60 mph. Cold air damming across interior regions allowed for lighter winds speeds with most of the damaging winds gusts concentrated within 25 miles of the coastline. This storm brought significant power outages to the region with utility companies reported around 130,000 customers without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 30, 4:39 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 30, 4:39 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
439 PM EST Mon Nov 30 2020

.SYNOPSIS...
An intensifying area of low pressure passes to our west tonight,
delivering strong winds and heavy rainfall to the area. Broad
troughing will result in near normal temperatures with a few
chances for scattered rain and snow showers mainly over the
mountains later this week. A potentially more organized system
will approach the area during this upcoming weekend.

&&

.NEAR TERM /TONIGHT/...
The main story of the forecast package is here in the near
term... an area of low pressure is racing northward through
Appalachia this evening with a broad area of moderate to heavy
rain and pockets of embedded convection enveloping the Northeast
CONUS. At this hour, rain is overspreading Maine and New
Hampshire and low level winds are increasing... coinciding with
a surging LLJ reaching into coastal New England. While a cool
airmass keeps much of the interior protected from the strongest
winds for the time being... for instance Fryeburg is currently
at 37 degrees with no wind... relatively warm onshore flow is
allowing wind gusts to mix to the surface along the coast. As
the LLJ crosses this evening into tonight, about 75-80 kts at
925 mb, wind gusts will continue to increase along the coast. A
High Wind Warning is in now effect for Portland to Penobscot Bay with
wind gusts expected to approach 60 mph... and locally stronger
in convection. Going inland by another zone strong wind gusts
are also expected, but will be more limited below 50-55 mph...
so have a wind advisory from interior Rockingham county through
Maine's Capitol region to account for this. Strong winds will
gradually shift with the jet toward downeast Maine by dawn as
temperatures rise into the 50s area-wide.

Another consequence of the LLJ running into the cooler surface
temperatures is heavy rainfall... more on that below in the
hydrology section but the timing of heaviest rainfall generally
coincides with the strongest winds at the nose of the jet.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Low pressure stalls over the lower Great Lakes region tomorrow
as its upper level trough cuts off and begins to fill the system
in. Locally, steady heavy rain lifts east toward the maritimes
along the LLJ with isolated to scattered showers in its wake
over our forecast area. A band of stronger onshore flow remains
over the Mid- Coast and Downeast Maine however, lifting over the
coast and continuing a more consitent shower presence there
with pockets of heavy rain still possible given strong moisture
availability.

The occlusion/cold front associated with the stalled low to our
west pushes across from southwest to northeast during the
afternoon and evening with a few more showers... will have to
keep an eye on this feature as it will provide another surge of
strong onshore winds and associated enhanced rain and gusty wind
chance. Statistical guidance isn't too enthused about strong
winds with this feature but there could be another brief period
of heavy rain and gusty winds around Penobscot Bay during the
afternoon. At any rate temperatures will drop from the upper-50s
down into the 30s Wednesday night behind the front with
gradually clearing clouds.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Overview: The long term portion of the forecast will be largely
driven by 500 mb blocking and troughing over the northeastern United
States. This will result in a few chances for light precipitation
events but no major systems are currently expected. Temperatures
will be near to a bit above normal throughout the period.

On Wednesday, a 500 mb trough will be centered over the region
before moving to the northeast of the area on Thursday. A closed low
will be located within this trough allowing for some rain and snow
showers over the CWA. The best chance for this shower activity will
likely be over the mountains as upslope flow develops. Therefore
went with highest PoPs over these locations. Expecting some
breaks in the clouds for areas outside of the mountains with dry
downsloping. High temperatures will range from the middle 30s
across the north to lower 40s elsewhere. Southerly winds may
gust up to 25 mph, especially along the coast.

High pressure will dominate the forecast for Thursday and Friday
with light surface winds and temperatures generally running near to
a few degrees above average. A lingering rain or snow shower is
possible across the north on Thursday morning but this should be
very localized in nature and short lived. Expecting partly to mostly
sunny skies with the most cloud cover being confined to the
mountains. By Friday afternoon cloud cover will likely increase
ahead of a weak wave of energy.

The weather will become a little more unsettled for this weekend as
a series of weak pulses of energy move around a closed low located
to our north. Forecast guidance is beginning to hint at the
possibility for an area of low pressure to develop somewhere near
the Carolinas before moving northeastward across the western
Atlantic and possibly approaching our area by Sunday evening or
early Monday morning. While the currently favored track of this
potential system keeps the precipitation shield just offshore, this
will need to be closely watched as any shifts west or better phasing
will allow for increased precipitation chances, especially along the
coast. Gusty winds would also be possible during this period, should
the system track closer to the area. There will still be 500 mb
troughing in place but temperatures will remain near to slightly
above normal.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Short Term...Widespread MVFR over the region right now will tank
to IFR or worse as +RA covers the area this evening... as has
already been occuring over southern terminals. SErly wind gusts
will increase with this as well, gusting to as much as 50 kts
over the immediate coast but more subdued further inland,
generally at or below 40 kts. As heavy rain lifts away late
tonight... BR/FG, low ceilings, and gusty SSErly winds continue
overnight into the morning with +RA changing to -RA and
eventually -SHRA. Restrictions gradually lift during the
afternoon, especially after the passage of a cold front which
allows winds to back to the southwest.

Long Term...VFR/MVFR conditions expected on Wednesday with
scattered rain and snow showers possible, especially across
northern terminals. Southerly winds may gust to 25 kts,
especially across coastal terminals. VFR conditions expected on
Thursday and Friday under high pressure and light southwesterly
winds. MVFR conditions possible on Saturday and Sunday with
scattered rain and snow showers. There is a low confidence for
IFR conditions on Sunday night, especially across coastal
terminals as a potential storm tracks near or east of the area
may result in a period of steadier precipitation and stronger
winds.

&&

.MARINE...
Short Term...A period of Storm Force onshore winds is expected
over the waters this evening and tonight as a LLJ crosses
overhead. During this time seas will increase to 15-20 ft over
the waters, 10-15 ft nearshore. Winds gradually switch to the
south tomorrow, backing down to Gales, then switch southwesterly
as a cold front crosses the waters later in the day. While winds
will quickly subside... seas will take longer to come down,
backing down to 5-10 ft over the waters tomorrow night.

Long Term...SCA or Gale conditions likely on Wednesday with
seas of 6-10 feet and southerly winds up to 30 kts. SCA
conditions possible on Thursday through Friday with seas of 4-6
feet and southwesterly winds between 20-25 kts.

&&

.HYDROLOGY...
Moderate to heavy rainfall is expected to last through this
evening and tonight, gradually shifting east into Central Maine
by dawn Tuesday. A general 1 to 2 inches of rain is expected
everywhere, but 2 to 3 inches are likely between the Maine Coast
and the southeast-facing upslopes of the Whites and western
Maine mountains. Hires guidance indicates that up to 4 inches of
rain may fall in these upslopes and along the coast which may
lead to minor flooding. Small streams and brooks, mainly in the
headwaters regions over the higher terrain, will be most
vulnerable to minor flooding with all rivers expected to
experience strong rises with this rainfall. A Flood Watch has
been issued for most of the Maine coast extending into the
mountains to account for this threat.

The forcing mechanism responsible for heavy rainfall stalls near
Central Maine tomorrow with uncertainty in its exact location...
so have extended the Watch for our eastern most zones to 21Z,
but this may be cancelled early if rain shifts a little further
east.

&&

.TIDES/COASTAL FLOODING...
Tides are astronomically low here at the end of November.
However, strong southeast winds are expected tonight into
Tuesday along with offshore seas building to at least 15 feet.
This may allow for some splashover at the time of high tide
around midnight tonight and again midday Tuesday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch from 7 PM EST this evening through Tuesday
     afternoon for MEZ009-014-021-022-026>028.
     Flood Watch through Tuesday morning for MEZ007-008-012-013-
     018>020-023>025-033.
     Wind Advisory until 1 AM EST Tuesday for MEZ018>020-023.
     High Wind Warning from 7 PM this evening to 7 AM EST Tuesday
     for MEZ024>028.
     Wind Advisory from 7 PM this evening to 7 AM EST Tuesday for
     MEZ021-022.
NH...Flood Watch through Tuesday morning for NHZ002>004.
     Wind Advisory until 1 AM EST Tuesday for NHZ010-013-014.
MARINE...Storm Warning from 7 PM this evening to 7 AM EST Tuesday for
     ANZ150>154.

&&

NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Tubbs
HYDROLOGY...Casey
TIDES/COASTAL FLOODING...Ekster
Hazardous weather outlook, Nov 30, 4:23 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
423 PM EST Mon Nov 30 2020

NHZ010-013-014-012130-
Strafford-Interior Rockingham-Coastal Rockingham-
423 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

An intensifying area of low pressure will track west of the area
tonight bringing heavy rainfall to the region. This rainfall may
result in minor urban and poor drainage flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ009-014-012130-
Central Somerset-Southern Somerset-
423 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for south central Maine and west
central Maine.

.DAY ONE...Tonight.

Southeasterly winds may gust up to 35 to 40 mph this evening and
overnight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ001-005>009-011-012-015-012130-
Northern Coos-Southern Grafton-Southern Carroll-Sullivan-Merrimack-
Belknap-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
423 PM EST Mon Nov 30 2020

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

An intensifying area of low pressure will track west of the area
tonight bringing heavy rainfall to the region. This rainfall may
result in minor urban and small stream flooding, especially across
the White Mountains. In addition, southeasterly winds may gust up to
40 mph this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-012-013-033-NHZ002>004-012130-
Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin-
Interior Cumberland Highlands-Southern Coos-Northern Grafton-
Northern Carroll-
423 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Tonight.

Strong southeasterly winds may gust between 35 to 40 mph this evening
and overnight. These winds may result in power outages and minor tree
damage.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>020-023-012130-
Interior York-Central Interior Cumberland-Androscoggin-Coastal York-
423 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for Maine and southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ026>028-012130-
Lincoln-Knox-Coastal Waldo-
423 PM EST Mon Nov 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ024-025-012130-
Coastal Cumberland-Sagadahoc-
423 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ021-022-012130-
Kennebec-Interior Waldo-
423 PM EST Mon Nov 30 2020

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-154-012130-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
423 PM EST Mon Nov 30 2020

...STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ153-012130-
Casco Bay-
423 PM EST Mon Nov 30 2020

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...STORM WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Coastal Cumberland

When
November 30, 6:00 PM EST to 11:59 PM EST
Where
Coastal Cumberland forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

The strong winds came in two waves across coastal western Maine. The first period featured strong southeast winds gusting at times between 50 and 60 mph. A brief lull occurred as steady rain moved north of the area. However winds shifted to a more southerly direction and increased again as showers moved back into the region after midnight. Additional wind gusts between 40 and 60 mph occurred during this time. Despite trees having dropped their leaves there were numerous reports of trees and limbs down along with a significant number of power outages.

High Wind, Sagadahoc

When
November 30, 7:00 PM EST to 11:59 PM EST
Where
Sagadahoc forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

The strong winds came in two waves across coastal western Maine. The first period featured strong southeast winds gusting at times between 50 and 60 mph. A brief lull occurred as steady rain moved north of the area. However winds shifted to a more southerly direction and increased again as showers moved back into the region after midnight. Additional wind gusts between 40 and 60 mph occurred during this time. Despite trees having dropped their leaves there were numerous reports of trees and limbs down along with a significant number of power outages.

High Wind, Lincoln

When
November 30, 8:00 PM EST to 11:59 PM EST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

The strong winds came in two waves across coastal western Maine. The first period featured strong southeast winds gusting at times between 50 and 60 mph. A brief lull occurred as steady rain moved north of the area. However winds shifted to a more southerly direction and increased again as showers moved back into the region after midnight. Additional wind gusts between 40 and 60 mph occurred during this time. Despite trees having dropped their leaves there were numerous reports of trees and limbs down along with a significant number of power outages.

High Wind, Knox

When
November 30, 9:00 PM EST to 11:59 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

The strong winds came in two waves across coastal western Maine. The first period featured strong southeast winds gusting at times between 50 and 60 mph. A brief lull occurred as steady rain moved north of the area. However winds shifted to a more southerly direction and increased again as showers moved back into the region after midnight. Additional wind gusts between 40 and 60 mph occurred during this time. Despite trees having dropped their leaves there were numerous reports of trees and limbs down along with a significant number of power outages.

High Wind, Coastal Waldo

When
November 30, 9:00 PM EST to 11:59 PM EST
Where
Coastal Waldo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

The strong winds came in two waves across coastal western Maine. The first period featured strong southeast winds gusting at times between 50 and 60 mph. A brief lull occurred as steady rain moved north of the area. However winds shifted to a more southerly direction and increased again as showers moved back into the region after midnight. Additional wind gusts between 40 and 60 mph occurred during this time. Despite trees having dropped their leaves there were numerous reports of trees and limbs down along with a significant number of power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928663, 928664, 928665, 928666, 928668.